Duckworth Lewis Method

How to calculate overs remaining after an interruption in play:

Definitions:

Time remaining = the time left in the match in minutes.

Minutes per over = 3.875

Overs remaining = Time remaining in minutes / 3.875

Overs lost = The calculated number of overs that must be deducted from the scheduled number of overs (40).

Overs bowled = The number of overs completed at the time of the delay.

Total Overs per team = The calculated number of overs to be bowled to each team in each innings.

Method:

If the interruption occurs during the first innings:

Calculate the time remaining and deduct 10 minutes for the change of innings

Calculate **overs remaining** (time remaining in minutes / 3.875)

Calculate Total overs per team. (Overs bowled + Overs remaining) divided by 2

A minimum of 25 overs per team constitutes a match

Example 1:

During Team 1's innings there is a rain delay for 60 minutes from 2:30pm – 3:30pm. 14 overs had been bowled.

- The time remaining from 3:30pm until 7:00pm is 210 minutes.
- Subtract 10 mins for change of innings = Time remaining = 200 minutes
- Calculate overs to be bowled in the time remaining. 200 / 3.875 = 51.6 Rounded up to 52 overs remaining
- **Team 1** had batted 14 overs, so add the overs to be bowled in the time remaining (52) together with the overs bowled (14)
- 14 + 52 = 66 **Total overs** available for the match
- Divide by 2, (66 / 2 = 33) so both teams should receive a total of 33 overs per innings.
- Overs Lost is 7 overs (40-33) The DW application will automatically deduct overs lost for team 2.

NOTE If the calculated **total overs** remaining for the match is an odd number, **round down to the nearest even number.** For example, if the calculated number of overs remaining is 67 overs, round down to 66, allowing both teams equal number of overs per innings.

Example 2:

Team 1 batted their full 40 overs in the first innings.

During the second innings for **Team 2** there is a rain delay. The formula to calculate overs lost is:

• 40 – (overs played) – (overs remaining) = overs lost

For example, if **9 overs** have already been bowled in the second innings. And the delay was for 30 minutes from 5:00pm to 5:30pm:

- Time remaining in minutes (5:30 to 7:00pm) is **90 minutes**.
- 90 / 3.875 = 23.2 Rounded down to = **23 overs remaining** for team 2
- Overs Lost for Team 2 = 40 less 9 (overs played), less 23 (overs remaining).
- 40 9 23 = 8 overs lost.

FAQ

Q. Why 3.875 minutes per over?

A. This is the amount of time allocated per over in an uninterrupted match, given 80 overs are played in between 1.30 and 7.00pm (allowing for a 20 minute tea break).

Q. Why divide overs remaining by 2 in the first innings?

A. This allows for the time to be split evenly between both teams.

Q. Why round down to an even number?

A. This allows the teams to face a full number of balls in each innings, and removes the need to potentially bowl an incomplete over.